West Virginia, 2013

Damaging Winds in West Virginia, July 7, 2013

July 7, 2013 · NWS RLX · 2 events in 1 county or zone

A large north to south band of showers and thunderstorms moved slowly east during the morning hours on the 7th. By midday, the eastern edge of this cluster increased in intensity as it moved through Taylor County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A large north to south band of showers and thunderstorms moved slowly east during the morning hours on the 7th. By midday, the eastern edge of this cluster increased in intensity as it moved through Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 8:19 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 8:19 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
919 AM EDT SUN JUL 7 2013

.SYNOPSIS...
UPPER LEVEL LOW FINALLY DEPARTS LATER TODAY AND TONIGHT. NORTHWEST
FLOW THROUGH WEDNESDAY BRINGS MORE CONVECTION.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
SHIELD OF RAIN CURRENTLY PUSHING THROUGH THE TRI STATE AREA WILL
HAVE A SLOW EASTWARD TREND AS IT MOVES GENERALLY SOUTH TO NORTH.
THUNDER THREAT INCREASES AFTER 15Z.

PREVIOUS DISCUSSION...
UPPER LEVEL LOW WILL CONTINUE TO LIFT INTO OHIO/PENNSYLVANIA THROUGH
THE DAY TODAY AS THIS STUBBORN SYSTEM FINALLY MAKES A LONG OVERDUE
EXIT. STRONG DEFORMATION ZONE IN THE MID LEVELS WILL PROVIDE THE
FORCING THIS MORNING AND AFTERNOON AS THE SYSTEM MOVES WEST TO EAST
NORTH OF THE AREA. NAM ALSO SIGNALING STRONG THETA E CONVERGENCE
OVER THE TRI STATE THIS MORNING AT THE 850MB LEVEL IN CONVERGENT
FLOW. THIS SIGNAL DECREASES IN COVERAGE BY 18Z OVER NORTH CENTRAL
WEST VIRGINIA. THAT BEING SAID...HPC HAS CUT BACK ON THE QPF
POTENTIAL. WILL KEEP THE FLASH FLOOD WATCH IN PLACE HOWEVER WITH THE
HIGH MOISTURE CONTENT OF THE ATMOSPHERE...AS HAS BEEN THE STORY FOR
THE PAST WEEK OR SO.

LOSE THE BULK OF THE POPS BY 00Z...WITH MINIMAL CHANCES TOWARDS 12Z.
HAVE THE TRI STATE AREA ACTUALLY DRY AND FREE OF POPS FOR A FEW
HOURS TONIGHT.

WITH SOME LATE CLEARING THIS AFTERNOON...THINK THE WESTERN ZONES
COULD GET A FEW PEAKS OF SUN FOR SOME LATE HEATING. LOW 80S POSSIBLE
HERE...WHILE THE HIGH POPS AND CLOUD COVER SHOULD PERSIST SOUTH/EAST
OF THE OHIO RIVER AND WILL KEEP OTHER LOWLAND AREAS SLIGHTLY COOLER.
SNOWSHOE WILL STRUGGLE TO GET OUT OF THE 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A NORTHWEST FLOW ALOFT WITH UPPER DISTURBANCES SETS UP OVER THE OHIO
VALLEY THIS PERIOD. AT THE SURFACE...THE GULF OF MEXICO IS OPEN AS
BERMUDA HIGH PRESSURE OVER THE WESTERN ATLANTIC RIDGES INTO THE
SOUTHEASTERN STATES. EVEN WITHOUT A FRONT TO FOCUS THINGS...THE
COMBINATION OF UPPER DISTURBANCES AND GULF MOISTURE SUGGESTS
THUNDERSTORM COMPLEXES ROLLING FROM NORTHWEST TO SOUTHEAST ARE
POSSIBLE. MODEL QPF AT THIS TIME FRAME AND IN THIS PATTERN ARE
VARIED...SO WILL GO WITH PATTERN RECOGNITION FOR POPS. IT WILL TAKE
MONDAY TO SET THIS REGIME UP...SO THAT THE BEST CHANCE OF CONVECTION
WILL BE TUESDAY AND WEDNESDAY...ESPECIALLY DIURNALLY DRIVEN. WILL
MAINTAIN LOWER POPS MONDAY...WITH HIGH CHANGE POPS TUESDAY AND
WEDNESDAY...ESPECIALLY IN THE AFTERNOONS. MAX TEMPERATURES WILL BE
NEAR NORMAL IN THE MID 80S...BUT RATHER HUMID WITH ALL THE MOISTURE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GENERALLY FOLLOWED WPC THINKING FOR THIS PORTION OF THE FORECAST...
WITH SOME TWEAKS.

COLD FRONT IS EXPECTED TO PUSH SOUTHEAST WEDNESDAY NIGHT AND
THURSDAY...WITH WEAK HIGH PRESSURE SLIDING BY TO OUR NORTH FRIDAY
THROUGH SUNDAY. GFS/ECMWF BOTH ADVERTISE AN UPPER LOW WILL DEVELOP
FRIDAY NIGHT...WITH A TROF EXTENDING SOUTHWEST ACROSS THE REGION.
A SECOND UPPER LOW IS EXPECTED TO DEVELOP TO OUR SOUTH ON SATURDAY
AND THEN RETROGRADE WITH TIME.

COMBINATION OF COLD FRONT AND THE UPPER LOWS SUGGEST ANOTHER
EXTENDED PERIOD OF WET WEATHER FOR MUCH OF THIS PERIOD.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
SHOWERS OVERSPREADING THE TRI STATE AREA IN IFR CONDITIONS AT HTS.
SHOULD CONTINUE UNTIL IT MAIN LINE SHIFTS TO THE EAST. WESTERN
TERMINALS NEED TEMPO GROUPS AS THIS SHIELD OF PRECIPITATION IS
LIKELY TO PRODUCE BOUNCING OBSERVATIONS BETWEEN IFR/MVFR
CONDITIONS. CARRY THIS IN THE FIRST FEW HOURS OF THE FORECAST.

CONVECTION CONTINUES THROUGH THE DAY WHILE SHIFTING SLOWLY EAST
AND INTRODUCE THE THUNDER THREAT GENERALLY AFTER 15Z TODAY.

WESTERN ZONES COULD GET INTO SOME CLEARING TONIGHT...AND WHILE
MOST LOCATIONS WILL TREND DOWNWARD IN VISIBILITIES...IFR MIST/FOG
MAY BE POSSIBLE AT HTS/CRW/PKB. EASTERN TERMINALS OF
CKB...BKW...AND EKN MAY END UP SOCKED IN CLOUD COVER ALL
NIGHT...PREVENTING IFR MIST/FOG. WILL NE TO REVISIT THIS LATER
TODAY AS RAINFALL WILL COMPLICATE THE MATTER...MAKING CLOUD COVER
IRRELEVANT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND STORMS COULD VARY BY A
COUPLE HOURS. MAY NEED TO HIT THE IFR/LIFR FOG FASTER TONIGHT AT
HTS/CRW/PKB IF SKIES CLEAR FASTER THAN ANTICIPATED. MAY NEED TSRA
INSTEAD OF VCTS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR FOG POSSIBLE LATE SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JSH
AVIATION...26
Hazardous weather outlook, Jul 7, 2:15 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
315 AM EDT SUN JUL 7 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-080715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
315 AM EDT SUN JUL 7 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 10:34 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 AM EDT SUN JUL 7 2013

WVZ020-028>032-038>040-047-071630-
BARBOUR WV-BRAXTON WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV-
RANDOLPH WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
1134 AM EDT SUN JUL 7 2013

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT
BARBOUR...EAST CENTRAL GILMER...EASTERN BRAXTON...EASTERN
DODDRIDGE...HARRISON...LEWIS...NORTHERN RANDOLPH...NORTHERN
WEBSTER...TAYLOR AND UPSHUR COUNTIES...

AT 1131 AM EDT...SHOWERS AND THUNDERSTORM WITH VERY HEAVY RAINFALL
WERE MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LOST CREEK...WOLF SUMMIT...OVERHILL...
AND ELLAMORE AROUND 1140 AM...NUTTER FORT...CENTURY...WALLACE...AND
DAILEY AROUND 1145 AM...STONEWOOD AND ANMOORE AROUND 1150 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
55 AND 129.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3872 7990 3854 8083 3945 8061 3944 8053
      3947 8047 3944 8028 3940 8020 3941 8011
      3939 8009 3946 7994 3944 7990 3931 7989
      3923 7980 3913 7983 3909 7978 3904 7977
      3898 7951 3898 7945

21

The radar

The Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 7, 11:05 AM EST
Where
Taylor County, 1.78 mi SSE of Park View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.297, -80.016

Several trees were blown down in Tygart Lake State Park. No damaged to structures occurred, but roads were blocked.

Thunderstorm Wind, Taylor

When
July 7, 11:12 AM EST
Where
Taylor County, 0.59 mi WSW of Thornton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.347, -79.940

Several trees were blown down, some onto power lines. A few power poles were also damaged. County Route 7 known as Irontown Road was blocked by debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451412, 451284.